Monday, June 19, 2017

No shit, Sherlock

These are the kinds of warnings that modern, technologically advanced, highly sophisticated computer prescribing systems give us dumb ol' doctors when we're trying to refill your medication. Because even if we're just refilling it, the computer wants us to know that IT'S DANGEROUS TO DO SO because apparently you're already on it (which is the whole point of a refill, isn't it?).












And what's with the weird capital / lower case scheme on some of these?

20 comments:

Scrub Ninja said...

The weird capitalization is to help distinguish drugs with similar names. It's called Tall Man Lettering.

For instance, without the capitals, the words "lamotrigine" and "lamivudine" have similar shape. If you're a pharmacist or nurse reading lots of drug orders in a hurry, there's a risk you might mistake one name for the other, and that would be bad. So the computer systems are set up to print them instead as lamoTRIgine and lamiVUDine. The capitals force your eye to stop and actually parse the letters instead of skimming.

Sometimes the different part is highlighted by the capitals. Other times, the placement of the capitals is different as well, as in NIFEdipine vs niCARdipine, or medroxyPROGESTERone vs HYDROXYprogesterone.

The Tall Man list is maintained by the Institute for Safe Medication Practices (ISMP). Joint Commission endorses the list and recommends its use, but hasn't yet gone as far as mandating it.

Anonymous said...

My favorite warning was a possible interaction between Proctofoam and Prozac. I guess if you stuck both of them up your butt . . .

And patients wonder why their doctors never look at them. How in the world did we allow this to happen?

Anonymous said...

The capitals in the middle of the words is called "tall man" lettering. It's a pharmacy way of differentiating between some of the look-alike/sound-alike products on the market. It was developed sometime within the last 10 years to try and reduce medication errors.

Anonymous said...

It's like deja vu all over again. Tall man lettering is used for look alike sound alike drugs. LamoTRIgine and LamIVudine both come in similar strengths (100 and 150 mg) tablets

Lizard said...

my EMR makes me select a reason for my override every time. "It is a refill you tool" is not an option, sadly. I also like it when I try a low dose of something for a month then want to increase the dose and it freaks out because I'm prescribing the same thing twice, which I'm not, because the first one was for a month with no refills.

the weird capitalization is for when there are similar drugs that are often confused-- trying to be super clear and make sure you got the one you wanted. Like making sure you want Lamotrigine instead of accidentally choosing Lamivudine.

Anonymous said...

The whole lower case/upper case thing is intended to prevent medication errors. ZOLMitriptan and ZOLpidem, for instance.

I used to hate getting these in retail. Sometimes it was just a way to warn you that you would get rejected by a third party because of a 'refill too soon.' Sometimes the warning would lead you down a rabbit hole where in you discovered the patient hadn't been on the conflicting medication in two years. But, darnit, the computer wanted you to know about it....

Jono said...

Brought to you by your Department of Redundancy Department.

Anonymous said...

shows up on the pharmacists side as well, so all these warnings happen at least twice.

Stacey Gordon said...

Give now, to the Help wipe out and abolish redundancy fund!

Crazy RxMan said...

Naw, there's no such thing as ISMP and "Tall Man" lettering. These are actually just written by a street graffiti thug that somehow got a job in the medical field.

Ms. Donna said...

Well, the "Tall Man" thing make sense to me. As a lowly pt., I HATE when I see an MD and she/he has her/his face in the computer screen all the time. Hey! I am right here!

Packer said...

Scrub Ninja You Are To Be Saluted as the Smartest Guy on the InterNet

You Schooled Us Today

But on the aside, this is the kind of shit that is making the entire country fricking

nuts. Catch 22 everywhere you look.


Anonymous said...

I also get refill requests with an exclamation mark in front of the name of the drug. The pain is that I then have to go through a couple of screens and click a half dozen more times to tell the computer that "Yes indeedy do, that is the same drug." It takes about twenty clicks to do what writing "OK" used to do.

Anonymous said...

9 screen shots of the same warning. I guess us dumb ol'readers need to open and read 9 to understand.

Anonymous said...

"The Triple Diesel that your roommate sells you for $200 a quarter-ounce and the shake that the dealer down the street sells for $10 an ounce just to be rid of it appear to be the same drug product."

Moose said...

Wowie. I didn't know about the TallMan thing. That's utterly brilliant.

My geek brain assumed it was a shit database coding that didn't understand ignoring case sensitivity. That'll learn me to think like geek!

Anonymous said...

Some of the bulk pharmacy bottles use TallMan lettering as well. It's quite handy.

Huey Lewis said...

Meet the new drug, same as the old drug.

Anonymous said...

For those of you that want a demo of the bottles...just in case you have hypertension instead a case of the itches https://www.google.com/search?q=drug+bottle+tallman+lettering&client=ms-android-verizon&prmd=isvn&source=lnms&tbm=isch&sa=X&ved=0ahUKEwj_lLr5z83UAhUBZCYKHYyFA6kQ_AUICSgB&biw=360&bih=560#imgrc=WzEPxQmD7xCzZM:

Anonymous said...

I'm thinking you may be getting the duplicate med warning because the old script is still active in your system. If you were to discontinue the old script when you replace it, there would only be the one new script and not flag as a duplicate. This is based on doing medication reconciliation at my hospital, but many patients have multiple strengths of the same med and/or duplicates of the same order. The old scripts don't have stop dates (very few docs seem to add them) so stay active forever in the system and thus the systems till checks these for drug interactions. I spend an awful lot of time discontinuing medications that hold have been done by the clinic sometime in the last 15 appointments.

 
Locations of visitors to this page